Hail, Tate
- When
- April 27, 1:50 PM CST to 1:55 PM CST
- Where
- Tate County, 2.66 mi ENE of Coldwater
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.700, -89.930
Quarter sized hail near Hwy 306 and Palestine Rd, east of Coldwater.
As a shortwave slowly marched across the Mid-South, aided by diurnal instability a few strong to severe storms were able to grow and produce large hail and some wind damage and knock down trees and powerlines. Peak intensity of a storm occurred over Lafayette County where widespread damage occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
As a shortwave slowly marched across the Mid-South, aided by diurnal instability a few strong to severe storms were able to grow and produce large hail and some wind damage and knock down trees and powerlines. Peak intensity of a storm occurred over Lafayette County where widespread damage occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 27, 11:21 AM CST, 2 hours 29 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Memphis TN 1221 PM CDT Sun Apr 27 2025 ...New AVIATION... .KEY MESSAGES... Updated at 1219 PM CDT Sun Apr 27 2025 - Summer-like showers and thunderstorms are possible today with no organized severe weather expected. - A cold front will approach the Mid-South late Tuesday, bringing a potential of severe weather for areas north of the I-40 corridor. - Minor flooding will continue along the Mississippi and Saint Francis Rivers today with river levels continuing to slowly fall. && .DISCUSSION... (Today through Saturday) Issued at 345 AM CDT Sun Apr 27 2025 GOES Water Vapor satellite shows a weak mid-level shortwave trough moving through the Lower Mississippi Valley early this morning. Regional WSR-88D radar trends indicate some lingering rain showers from last night's upstream convection mainly along and west of the Mississippi River. Latest surface analysis places a weak cold front along the I-20 corridor and into the Red River Valley. Temperatures as of 3 AM CDT range from the 50s north of I-40 and upper 50s to middle 60s south. Short-term model trends indicate the potential for isolated to scattered showers and perhaps a few thunderstorms today as the aforementioned shortwave continues to move across the region. Best coverage will be mainly along and west of the Mississippi River. Overall shear will remain weak and any convection will be driven mostly by diurnal instability. The aforementioned quasi-stationary boundary will begin to move north as a warm front tonight with shortwave ridging building into the Lower Mississippi Valley for Monday. This will result in mainly rain free weather across the area. Temperatures are expected to rise well into the 80s as 925 mb temperatures warm to around 22C. A cold front will begin to move into portions of the Middle and Lower Mississippi Valleys by Tuesday, resulting in the development of showers and thunderstorms across areas mostly north of I-40 Tuesday afternoon into Tuesday night. This front is expected to become nearly quasi-stationary over portions of the Middle Mississippi Valley and Southern Plains as better forcing will remain displaced over the Great Lakes Region and Northeast United States. LREF joint probabilities of surface-based CAPE greater than 500 J/kg and shear greater than 30 kts suggest a potential for a few strong to severe thunderstorms north of I-40 Tuesday night. Damaging winds and perhaps some large hail will be the threats if any thunderstorms can become severe. Long-range deterministic and ensemble models indicate convective chances will persist across the Mid-South until a mid-level trough moves through the region late this week with a cold front pushing through the region Thursday night into Friday. The potential for late week severe thunderstorms still remains uncertain at this time with differences in instability and timing of the front. && .AVIATION... (18Z TAFS) Issued at 1219 PM CDT Sun Apr 27 2025 Generally VFR conditions across the area besides JBR. Have some SHRA/TSRA generally west of the MS River, with brief vis/cig drops mainly for JBR. Won't rule out a brief period at MEM, but confidence is low. All terminals will return to VFR by this evening. Generally easterly winds will become southerly after 14Z, picking up in speed near the end of the current TAF period. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...CJC AVIATION...CMA
Special Weather Statement
National Weather Service Memphis TN
244 PM CDT Sun Apr 27 2025
MSZ001-002-008-012-272015-
Marshall MS-DeSoto MS-Panola MS-Tate MS-
244 PM CDT Sun Apr 27 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DESOTO...WEST
CENTRAL MARSHALL...TATE AND NORTHEASTERN PANOLA COUNTIES THROUGH 315
PM CDT...
At 244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coldwater, or 7 miles north of Senatobia, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Barr, Wakefield, Aiken, Crossroad, Tyro, Senatobia, Glenville,
Coldwater, Poagville, Bluff, Robinson Gin, Looxahoma, Lurline,
Alphaba, Independence, Wyatte, New Garden, Thyatira, Love, and Bett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3465 9009 3483 9001 3474 8959 3455 8968
3455 8972 3449 8972
TIME...MOT...LOC 1944Z 291DEG 15KT 3472 8997
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CADThe Memphis radar (KNQA), 72 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
9 thunderstorm wind, 3 hail. Local standard time, as filed.
Quarter sized hail near Hwy 306 and Palestine Rd, east of Coldwater.
Power poles knocked down along Hwy 322 West at the intersection of Garrett Rd.
Golf ball sized hail in the Clear Creek Community in Burgess.
Rebel Gas Mart along Hwy 7 damaged.
A power pole snapped and a tree uprooted near the sub-station on Hwy 328.
An uprooted tree fell on a home damaging the roof along CR 370.
Many downed and uprooted trees along CR 370.
A large tree limb snapped and landed on a home. Damaged roof and gutter system.
Downed trees and powerlines on CR 369, 370, and 372.
Tree snapped and uprooted just off the Hwy 7/9 interchange.
Tree limbs downed along CR 445, near CR 436.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2025Every state in 2025This day in weather historyWarnings in Mississippi, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254221, 1254225, 1254222, 1254224, 1254223, 1254232, 1254228, 1254227, 1254231, 1254230, 1254226, 1254229.